Massachusetts, 2009

Flash Flooding and Hail in Massachusetts, June 15, 2009

June 15, 2009 · NWS ALY · 5 events in 1 county or zone

The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across the Berkshires of western Massachusetts during the afternoon and early evening hours on Monday June 15th, many of which contained large quantities of hail. A portion of Route 102 near Stockbridge was closed Monday evening…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across the Berkshires of western Massachusetts during the afternoon and early evening hours on Monday June 15th, many of which contained large quantities of hail. A portion of Route 102 near Stockbridge was closed Monday evening due to approximately 6 inches of hail accumulation, and snowplows were used to clear the hail.

In addition, some thunderstorms were slow moving, and produced locally very intense rainfall rates. This led to flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 15, 1:50 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 15, 1:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
250 PM EDT MON JUN 15 2009

.SYNOPSIS...
THE LATEST UPPER AIR DISTURBANCE TO BRING SHOWERS AND THUNDERSTORMS
ACROSS OUR REGION...WILL MOVE BY TO OUR EAST TONIGHT. ANOTHER WEAK
ONE MIGHT BRING A FEW MORE SHOWERS AND STORM INTO THE EVENING. HIGH
PRESSURE WILL BUILD TO OUR NORTHEAST LATER TOMORROW INTO WEDNESDAY.
THE NEXT DISTURBANCE...LOW PRESSURE OVER THE NATIONS
HEARTLAND...WILL MOVE OUR ON THURSDAY TO LIKELY BRING ANOTHER ROUND
OF SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ALREADY DEALING WITH SEVERE WEATHER IN OUR REGION...WITH VARIOUS
REPORTS OF LARGE HAIL. PLEASE REFER TO OUR LOCAL STORM REPORT (LSR
FOR ALL THE SPECIFICS THAT WILL LIKELY CHANGE THROUGHOUT THE
REMAINDER OF THE AFTERNOON.

VERY COLD AIR ALOFT AS THE -20C ISOTHERM HAS DROPPED TO ABOUT 18,000
FEET...AND THE 0C ISOTHERM DOWN TO ABOUT 8500 FEET. THE WIND
ENVIRONMENT/SHEAR IS WEAK BUT PLENTY OF INSTABILITY RANGING UP TO
NEAR 2000 J/KG. MID LEVEL LAPSE RATES OFF LAPS APPROACHING 7.0C/KM
TO THE SOUTHWEST OF ALBANY...AND OVER 6.0C/KM ACROSS THE ENTIRE CWA.
EVEN WITH SURFACE TEMPS BARELY REACHING 70...TOPS OF THE STORMS HAVE
EXCEEDED 35,000 FEET...WELL OVER THE -20C AND ABLE TO GENERATE LARGE
HAIL.

THE SHORT WAVE RESPONSIBLE FOR THIS LATEST ROUND OF STORMS...WAS
MOVING ACROSS CENTRAL NEW YORK STATE AND WILL BE TO OUR EAST
TONIGHT. AT THE SAME TIME WE LOOSE ANY SURFACE HEATING. THE IFR LOOP
SHOWS PERHAPS YET ANOTHER WEAKER SHORT WAVE NORTH OF OTTAWA CANADA
THAT MIGHT TRIGGER A FEW MORE ISOLATED SHOWERS/STORMS THIS EVENING.
WE WILL KEEP CHC POPS IN OUR ZONES THROUGH THE EVENING AND INCLUDE
AT LEAST SMALL HAIL. WILL NOT GO TO COMPLETELY DRY UNTIL LATER
OVERNIGHT. WITH A WET GROUND AND SOME THIN SPOTS IN THE CLOUDS
DURING THE EVENING...WHICH MIGHT ACTUALLY FILL IN AS LOW LEVEL
MOISTURE GETS TRAPPED UNDERNEATH A SUBSIDENCE INVERSION LOWER
CONTINUE...WILL NEVERTHELESS CONTINUE WITH THE IDEA OF PATCHY FOG
OVERNIGHT.

WENT WITH THE BLEND OF MAV/METS FOR LOW OVERNIGHT. THIS WOULD MEAN
LOW TEMPERATURES IN THE LOWER 50S VALLEY LOCATIONS...45-50 HIGHER
TERRAIN...SLIGHTLY BELOW SEASONAL LEVELS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
WE CANNOT ENTIRELY RULE OUT ISOLATED CONVECTION FOR TUESDAY
AFTERNOON. HIGH PRESSURE WILL BE BUILDING IN FROM THE NORTHEAST.
H500 TEMPS WILL WARM TO -16C...STILL COOL ENOUGH TO PRODUCE SOME
MINOR INSTABILITY (UP TO 500 J/KG) ACROSS THE HIGHER TERRAIN
(ESPECIALLY THE DACKS.) HOWEVER...EXPERIENCE TELLS US TO MENTION
SLIGHT POPS ACROSS THE TERRAIN TO OUR EAST AS WELL WHICH MIGHT ALSO
HAVE SOME OROGRAPHIC ASSISTANCE AS WELL DUE TO A WEAK SURFACE SE
FLOW DEVELOPING. AGAIN...ANY CONVECTION SHOULD BE FAR AND FEW
BETWEEN...NOTHING LIKE TODAY. MOST OF THE AREA WILL START OFF WITH A
GOOD DEAL OF CLOUDS TOMORROW...WITH BREAKS OF SUNSHINE DEVELOPING BY
AFTERNOON.

TUESDAY NIGHT LOOKS QUIET AS HIGH PRESSURE STRENGTHENS A LITTLE AT
THE SURFACE AND ALOFT. MIGHT HAVE FOG AND OR LOW STRATUS ISSUES AS
WE WILL HAND WITH A LIGHT SSE WIND. HOWEVER FOR NOW...DECIDED TO
PLACE THESE IN THE GRIDS.

WEDNESDAY STILL LOOKS TO BE BEST DAY OF THE WEEK...IF ONE ENJOYS DRY
WEATHER AND COMFORTABLE TEMPERATURES (NOT TOO COOL OR WARM). NOT
SURE IT WILL BE TOTALLY SUNDAY AS THE CANADIAN GEM ASTRONOMICAL
FORECAST INDICATES HIGH CLOUDS TRYING TO ADVANCE NORTHWARD
THROUGHOUT THE DAY. EVEN IF IT IS JUST PARTLY SUNNY...SHOULD BE DRY
DAY WITH SEASONABLE TEMPERATURES.

GENERALLY WENT WITH A BLEND OF THE MAV/MET GUIDANCE FOR HIGH AND LOW
TEMPERATURES THROUGHOUT THIS PERIOD. GENERALLY LOOK FOR LOWS IN THE
50S AND HIGHS IN THE 70S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE NEXT DISTURBANCE...A LOW PRESSURE AREA AND ITS ASSOCIATED FRONT
SYSTEMS WILL APPROACH WED NIGHT INTO THURSDAY. THIS LOW LOOKS TO BE
BEHAVE AS A MORE WINTERY SYSTEM IN THAT BOTH MODELS SUGGEST A
SECONDARY LOW TO DEVELOP TO THE SOUTH OF FIRST ONE IN THE BAROCLINIC
ZONE HUNG UP TO OUR SOUTH. WE MIGHT BE DEALING WITH AN ALL DAY
RAIN...BUT FOR NOW WILL JUST GO SHOWERS LIKELY. BOTH THE LATEST NAM
AND GFS INDICATE ALL GOOD SURFACE INSTABILITY STAYS SOUTH OF OUR
REGION. THE NAM DOES PUNCH THE 0C SHOWALTER INTO OUR EXTREME
SOUTHERN ZONES. FOR NOW...WILL NOT MENTION ANY THUNDER ON THURSDAY.

THIS SYSTEM IS FORECAST TO SHIFT EAST BUT ITS UPPER AIR LOW FEATURE
IS FORECAST TO CUTOFF AND MEANDER EITHER OFF TO OUR EAST OR SOUTH
NOT ONLY DURING THE UPCOMING WEEKEND BUT INTO EARLY NEXT WEEK AS
WELL. WHERE IT ENDS UP WILL ULTIMATELY DETERMINE HOW OUR WEATHER
PANS OUT. FOR NOW...THE EXTENDED LOOKS UNSETTLED THROUGH THE ENTIRE
WEEKEND INTO EARLY NEXT WEEK. WILL KEEP POPS OF SHOWERS AOB CLIMO
AVERAGE AND TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY BELOW
NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTION WILL CONTINUE ACROSS EASTERN NY AND ADJACENT WESTERN
NEW ENGLAND THROUGH THE REST OF THE AFTERNOON AND INTO EARLY
EVENING HOURS. SHOWERS AND STORMS ARE GENERALLY MOVING EASTWARD
WITH INDIVIDUAL STORM MOTION TAKING A MORE SOUTHERLY TRACK. VFR
CONDITIONS EXPECTED THROUGH THE AFTERNOON...EXCEPT WITHIN SHOWERS
AND STORMS WHERE MVFR CIGS AND VSBYS ARE LIKELY WITH HEAVY
RAINFALL.

WITH HIGH PRESSURE BUILDING IN OVERNIGHT...RADIATION FOG COULD
DEVELOP. AFTER MIDNIGHT...MVFR CIGS AND VSBYS EXPECTED AT ALL
TERMINALS DURING THROUGH TUESDAY MORNING.

SOUTHERLY WINDS 4-7KTS WILL BECOME LIGHT TO CALM OVERNIGHT AND
REMAIN LIGHT THROUGH LATE TUESDAY MORNING.

OUTLOOK...
TUE-WED...MAINLY VFR...POSSIBLE MVFR/IFR EARLY MORNING FOG.
THU-SAT...VFR...CHC MVFR ASSOC WITH -SHRA.

&&

.FIRE WEATHER...
SCATTERED TO NUMEROUS SHOWERS AND STORM EARLY THIS EVENING WILL
DIMINISH OVERNIGHT. A BREAK IN THE ACTION EXPECTED ON TUESDAY AS ANY
SHOWERS WILL BE ISOLATED AT BEST. DRY WEATHER EXPECTED WEDNESDAY
BEFORE THE NEXT DISTURBANCE LIKELY COMES IN FOR THURSDAY.

RH VALUES WILL FOLLOW THE NORMAL NOCTURNAL TRENDS...WITH NEARLY FULL
RECOVERY (APPROACHING 100 PERCENT) BOTH TONIGHT AND TUESDAY NIGHT.
AFTERNOON RH VALUES WILL DROP TO AROUND 50 PERCENT VALLEY LOCATIONS
TOMORROW AND REMAIN HIGH AT 60-75 PERCENT HIGHER TERRAIN. RH VALUES
WILL DROP A LITTLE LOWER WEDNESDAY AFTERNOON...IN THE 40-50 PERCENT
RANGE.

THE WIND WILL BE LIGHT AND VARIABLE GENERALLY 5 MPH OR LESS THROUGH
EARLY WEDNESDAY. BY WEDNESDAY AFTERNOON...LOOK FOR SOUTH TO
SOUTHEAST WIND AT THE SURFACE PICKING UP TO AROUND 10 MPH.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS MOVED THROUGH MUCH OF THE AREA SUNDAY
NIGHT INTO THIS MORNING...WITH RAINFALL AMOUNTS OF GENERALLY ONE
QUARTER TO THREE QUARTERS OF AN INCH. HOWEVER...WHERE SLOW MOVING
THUNDERSTORMS PRODUCED HEAVY RAINFALL...ONE TO TWO INCHES OF RAIN
OCCURRED ACROSS NARROW BANDS IN ALBANY...RENSSELAER...COLUMBIA...
ULSTER AND DUTCHESS COUNTIES. SO FAR ONLY MINOR RISES HAVE OCCURRED
ON MAIN STEM RIVERS.

ADDITIONAL RAINFALL WILL OCCUR INTO THE EVENING...AS SHOWERS AND
THUNDERSTORMS ARE LIKELY ASSOCIATED WITH A DISTURBANCE MOVING
THROUGH. ONCE AGAIN HEAVY RAINFALL IS POSSIBLE...AS THE SHOWERS AND
STORMS WILL BE SLOW MOVING. MINOR URBAN AND SMALL STREAM FLOODING IS
POSSIBLE...AND ISOLATED FLASH FLOODING MAY OCCUR ESPECIALLY ACROSS
HIGHER TERRAIN OR URBAN AREAS. WHERE CONVECTION OCCURS...RAINFALL
AMOUNTS OF ONE HALF TO ONE INCH WILL OCCUR...ALTHOUGH HIGHER AMOUNTS
EXCEEDING TWO INCHES WILL BE POSSIBLE IN SLOW MOVING THUNDERSTORMS.
THERE WILL BE SOME WITHIN BANK RISES ON MAIN STEM RIVERS.

MAINLY DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY...HOWEVER
CHANCES FOR RAINFALL INCREASE THURSDAY INTO FRIDAY...AS THE NEXT
DISTURBANCE APPROACHES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KGS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/JPV
Hazardous weather outlook, Jun 15, 2:05 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT MON JUN 15 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
305 PM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS THROUGH THIS EVENING. THE STORMS WILL BE
SLOW MOVERS AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH
COULD LEAD TO MINOR URBAN AND SMALL STREAM FLOODING AND EVEN
ISOLATED FLASH FLOODING. ALSO...SOME THUNDERSTORMS WILL PRODUCE
HAIL...LOCALLY LARGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
REPORT ANY HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE...VIA
NYSPIN...TELEPHONE OR INTERNET.

In the hours before

Special weather statement, Jun 15, 12:15 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
115 PM EDT MON JUN 15 2009

NYZ063-064-151745-
EASTERN ULSTER NY-WESTERN ULSTER NY-
115 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR MOUNT
TREMPER...OR ABOUT 9 MILES SOUTH OF HUNTER...AND MOVING SOUTHEAST AT
5 MPH.

THE THUNDERSTORM WILL BE NEAR...
KENNETH L WILSON CAMPGROUND...WOODSTOCK AND WEST HURLEY BY 145 PM EDT

THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

BGM
Special weather statement, Jun 15, 12:33 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
133 PM EDT MON JUN 15 2009

NYZ042-043-083-151815-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY-
133 PM EDT MON JUN 15 2009

...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL.  THIS
STORM WAS LOCATED NEAR BOLTON LANDING...OR ABOUT 8 MILES NORTHEAST OF
LAKE GEORGE VILLAGE...AND MOVING EAST AT 10 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
COMSTOCK AND WHITEHALL BY 215 PM EDT

IF ON OR NEAR LAKE GEORGE GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM.
Special weather statement, Jun 15, 1:19 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EDT MON JUN 15 2009

MAZ001-025-151845-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
219 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING.  THIS STORM WAS LOCATED NEAR LENOX...OR ABOUT 9 MILES
SOUTHWEST OF PITTSFIELD...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
LENOX BY 240 PM EDT
LEE BY 245 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

BGM
Local storm report, Jun 15, 1:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
236 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      PUTNAM                  43.75N 73.38W
06/15/2009                   WASHINGTON         NY   EMERGENCY MNGR

            COUNTY ROUTE 2 WASHED OUT

0220 PM     HAIL             SARATOGA SPRINGS        43.07N 73.78W
06/15/2009  M0.75 INCH       SARATOGA           NY   PUBLIC

0225 PM     HAIL             BENNINGTON              42.87N 73.19W
06/15/2009  M1.00 INCH       BENNINGTON         VT   AMATEUR RADIO

            QUARTER SIZED HAIL MEASURED AT BENNINGTON MORSE STATE
            AIRPORT.

&&

FRUGIS
Local storm report, Jun 15, 1:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             BENNINGTON              42.87N 73.19W
06/15/2009  M1.00 INCH       BENNINGTON         VT   PUBLIC

            NICKEL TO QUARTER SIZED HAIL IN BENNINGTON.

&&

FRUGIS
Local storm report, Jun 15, 1:55 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             CRAGSMOOR               41.67N 74.39W
06/15/2009  M1.00 INCH       ULSTER             NY   PUBLIC

            NICKEL TO QUARTER SIZED HAIL

&&

FRUGIS

The radar

The Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Berkshire

When
June 15, 2:10 PM EST to 2:15 PM EST
Where
Berkshire County, 1.23 mi NW of Stockbridge
Measured
0.75 in hail
Reported by
Public
Coordinates
42.290, -73.320

Penny size hail was reported in Stockbridge during a thunderstorm.

Hail, Berkshire

When
June 15, 2:10 PM EST to 2:15 PM EST
Where
Berkshire County, 0.51 mi W of Pittsfield
Measured
0.88 in hail
Reported by
Public
Coordinates
42.450, -73.260

Nickel size hail was reported in Pittsfield during a thunderstorm.

Hail, Berkshire

When
June 15, 2:35 PM EST to 2:40 PM EST
Where
Berkshire County, 1.02 mi W of North Adams Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
42.450, -73.220

Nickel size hail was reported approximately 2 miles east of Pittsfield during a thunderstorm.

Flash Flood, Berkshire

When
June 15, 2:40 PM EST to 6:20 PM EST
Where
Berkshire County, 2.52 mi N of (Psf)pittsfield Arpt to 0.47 mi NNW of Pittsfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.467, -73.301

Intense rainfall during several clusters of thunderstorms produced flash flooding in Pittsfield, as well as in Stockbridge and Sandisfield.

In Pittsfield, several roads were closed due to several feet of standing water. At New York Avenue, off Merrill Road, several cars were submerged, and city firefighters and police officers waded through chest high water to rescue trapped motorists. A school bus also reportedly stalled in flood waters. A portion of North Street was also closed to due rushing water. In addition, a portion of Tyler Street was closed near Grove and Brown streets due to several feet of standing water. The Berkshire Medical Center in Pittsfield also experienced some flooding in a utility room.

In Stockbridge, a portion of Route 183 was closed due to flooding.

Flash Flood, Berkshire

When
June 15, 4:00 PM EST to 6:20 PM EST
Where
Berkshire County, Sandisfield to 1.07 mi SE of Montville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.120, -73.130

Route 57 in Sandisfield was closed due to flash flooding from intense rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171021, 171022, 171023, 171020, 189434.